Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2013, 1:12 AM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2013, 1:12 AM MDT (07:12 UTC)
- Expired
- Jun 13, 2013, 2:00 AM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 45 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 12, 10:45 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MDT Wed Jun 12 2013 UPDATED AVIATION SECTION ...UPDATE TO HYDROLOGY SECTION... .UPDATE... Showers and a few thunderstorms will continue to move northeast through central and north central Montana the rest of the evening. The threat for severe weather appears to be over so the severe thunderstorm watch has been cancelled. A weather disturbance aloft will track north near the continental divide after midnight so have increased the chances of precipitation over the far northwest zones for that period. Otherwise latest guidance continues to forecast scattered showers and possibly a few thunderstorms over the rest of the forecast area after midnight so will continue with the chance category chances of precipitation. Raised some forecast lows a few degrees for tonight. Blank && .DISCUSSION... /ISSUED 600 PM MDT Wed Jun 12 2013/ Tonight through Friday...An unstable airmass with good rotational shear will fuel strong to severe thunderstorms this afternoon and evening. Locally heavy rainfall could cause flash flooding in some locations as well. The risk of severe weather should decrease by midnight with the main band of precipitation shifting from my central zones to the northwest overnight. By Thursday morning a surface cold front will push eastward through my CWA with the best chance of precipitation shifting along with the frontal boundary. While some thunderstorms remain possible during this time period it is anticipated that the best chance of severe weather will shift into eastern Montana so central and southwest portions of the state should have a respite from the stronger storms. An upper level trough associated with the surface cold front moves eastward over the state Thursday night and Friday. Cool and unsettled weather conditions will prevail through Friday with scattered showers and some thunderstorms. With the cooler and less unstable airmass over the area, once again, strong thunderstorms should not be a concern. mpj Friday night through Wednesday...High confidence in the long term forecast continues. Models remain in excellent pattern agreement throughout the long term forecast. A broad low pressure trough over the Pacific Northwest will keep unstable southwest flow over the region into Friday night. Periods of showers and scattered thunderstorms look likely across Central Montana during this period. Precipitation details vary but most of Central Montana looks to have a fair shot at getting some rain by Friday. The main trough will lift to the northeast into Southern Canada early Saturday leaving a nice weekend in its wake. High pressure will build back in from the southeast Saturday before breaking down ahead of a large low pressure system approaching the Pacific coast Monday. Expect Monday and Tuesday to return to somewhat unstable conditions with periods of showers and thunderstorms possible. The trough looks to move over the Rockies Wednesday bringing better chances for precipitation to much of Central Montana. Temperatures warm back up Saturday through Monday before falling Tuesday in response to the incoming system. Winds look to remain mostly light with some afternoon breeziness. && .AVIATION... Updated 0445Z. Showers and Thunderstorms will diminish over the next few hours from KGTF to KHVR. Additional showers and possibly a thunderstorms will redevelop towards morning around KCTB as a cold front and upper level disturbance pass through the area. Low CIGS and light rain or drizzle will accompany the front as it pushes through the area during the morning. This will bring widespread MVFR conditions to north central Montana. Lower CIGS will also push into the southwest by late morning, models indicate KHLN and KBZN will remain VFR but MVFR conditions can not be ruled out. CIGS will improve during the afternoon with VFR conditions expected by Thursday evening. Langlieb && .HYDROLOGY... Point flood warnings remain in effect for the Big Sandy Creek near Havre and Clear Creek near Chinook as water levels, though generally decreasing, remain above flood stage. Thunderstorm activity has been generally diminishing this evening. Have cancelled all flash flood watches as the threat for heavy rain has diminished. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 51 63 44 64 / 60 70 30 30 CTB 46 61 42 63 / 60 70 20 30 HLN 50 65 45 64 / 60 60 40 40 BZN 49 70 42 62 / 40 50 50 60 WEY 39 68 35 57 / 50 30 30 40 DLN 48 66 40 61 / 50 60 50 60 HVR 57 70 47 69 / 70 70 40 20 LWT 52 68 44 61 / 60 60 60 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...LANGLIEB AVIATION...LANGLIEB weather.gov/greatfalls
Hazardous weather outlook, Jun 12, 9:48 PM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 948 PM MDT WED JUN 12 2013 MTZ011-047-140400- HILL-BLAINE- 948 PM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MDT. FLOOD WARNINGS CONTINUE OUT FOR BIG SANDY CREEK AND CLEAR CREEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLOOD WARNINGS WILL CONTINUE FOR BIG SANDY CREEK AND CLEAR CREEK. A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES AND RURAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ013-050-051-140400- CHOUTEAU-JUDITH BASIN-FERGUS- 948 PM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES AND RURAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>010-012-014-015-044>046-048-049-052>055-140400- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 948 PM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW BUT SOME STORMS MAY PRODUCE SMALL HAIL AND MODERATE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 12, 7:37 PM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 NE AUGUSTA 47.57N 112.25W
06/12/2013 E0.70 INCH TETON MT TRAINED SPOTTER
DIME SIZED HAIL AND BRIEF HEAVY RAIN.
&&
NJLSpecial weather statement, Jun 12, 8:04 PM MDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT WED JUN 12 2013
MTZ050-051-130245-
FERGUS MT-JUDITH BASIN MT-
804 PM MDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 845 PM MDT...
AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HOBSON...OR 24 MILES
SOUTHEAST OF STANFORD...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS
STORM AND MAY CAUSE SMALL STREAMS AND CREEKS TO RISE RAPIDLY. PLEASE
DO NOT ATTEMPT TO DRIVE ACROSS ROADWAYS COVERED BY WATER.
* LOCATIONS IMPACTED INCLUDE...
BUFFALO AND GARNEILL...
HOBSON...
MOORE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4678 10948 4672 10991 4674 10997 4674 11001
4683 11018 4713 10976
TIME...MOT...LOC 0203Z 239DEG 22KT 4684 10998
NLSpecial weather statement, Jun 12, 8:15 PM MDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 815 PM MDT WED JUN 12 2013 MTZ044-045-130300- LIBERTY MT-TOOLE MT- 815 PM MDT WED JUN 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOLE AND CENTRAL LIBERTY COUNTIES UNTIL 900 PM MDT... AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LOTHAIR...OR 19 MILES WEST OF CHESTER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM AND MAY CAUSE SMALL STREAMS AND CREEKS TO RISE RAPIDLY. PLEASE DO NOT ATTEMPT TO DRIVE ACROSS ROADWAYS COVERED BY WATER. * LOCATIONS IMPACTED INCLUDE... GALATA... LOTHAIR... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4874 11138 4859 11090 4832 11128 4841 11151 TIME...MOT...LOC 0215Z 211DEG 21KT 4844 11132 NL
Local storm report, Jun 12, 8:23 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 PM MDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 W HELENA 46.60N 112.04W
06/12/2013 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
DIME-SIZED HAIL NEAR CARROL COLLEGE.
&&
MLVLocal storm report, Jun 12, 9:00 PM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 PM MDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HEAVY RAIN 4 S BRADY 47.98N 111.84W
06/12/2013 M0.92 INCH TETON MT TRAINED SPOTTER
0.92 INCHES OF RAINFALL BETWEEN AROUND 5 AND 6 PM.
&&
NJLLocal storm report, Jun 12, 9:01 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 4 S BRADY 47.98N 111.84W
06/12/2013 M0.92 INCH TETON MT TRAINED SPOTTER
0.92 INCHES OF RAINFALL BETWEEN 5 AND 6 PM.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:35 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jun 12, 6:36 PM MDT | Special Weather Statement | TFX | Liberty | 24 min |
| Jun 12, 6:41 PM MDT | Special Weather Statement | TFX | Judith Basin | 49 min |
| Jun 12, 7:05 PM MDT | Special Weather Statement | TFX | Liberty | 25 min |
| Jun 12, 7:26 PM MDT | Special Weather Statement | TFX | Wheatland | 49 min |
| Jun 12, 7:34 PM MDT | Special Weather Statement | TFX | Liberty | 41 min |
| Jun 12, 8:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jun 12, 8:15 PM MDT | Special Weather Statement | TFX | Liberty | 45 min |
| Jun 13, 12:00 AM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 45 min |
| Jun 13, 12:40 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 35 min |
| Jun 13, 1:55 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 50 min |
| Jun 13, 5:30 PM MDT | Special Weather Statement | TFX | Wheatland | 15 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.